Weaning Off Zoloft: Why Have Military Suicides Reached An All-Time High?

weaning off zoloft 01 imgWeaning off Zoloft, or any other SSRI (selective serotonin reuptake inhibitor) or SNRI (serotonin norepinephrine reuptake inhibitor) is no walk in the park.  What has been termed “SSRI Withdrawal/Discontinuation Syndrome” includes unpleasant symptoms that include confusion, tremors, realistic nightmares, and sensations of electrical shocks traveling from one’s head to one’s toes.  These symptoms can be lessened by weaning off Zoloft or any antidepressant of these classes very slowly, under the supervision of a psychiatrist that is familiar with such symptoms, as opposed to a family doctor.  However, can weaning off Zoloft be not only unpleasant, but deadly?

During the recent wars in Iraq and Afghanistan, members of the American military have been given a number of psychiatric medications for the first time.  Most people know soldiers are given amphetamines to stay up for long periods of time, but fewer know that SSRI antidepressants are being given out en masse, in an effort to prevent Post-Traumatic Stress Disorder and other effects that the grim and gruesome realities of war may have on one’s psyche.  When given Zoloft, or any SSRI, doctors do not stress the importance of weaning of Zoloft or any similar medicine slowly.  When the importance of this is not communicated – and it often is not – it is easy to think, “I’m happy, I’m not taking these pills anymore!”  In two cases related specifically to Zoloft, as there are many more cases that read almost identically involving other SSRI and SNRI antidepressants, members of the military suddenly committed suicide after not taking Zoloft for several days. 

Suicides in the Military Higher Than Ever: Two Poignant Cases

The number of American troops that are killing themselves when deployed or when back home in the United States has skyrocketed over the past several years – in 2012 suicides in the military hit an all-time high.  The number of suicides surpassed the number of combat deaths last year.  Could the new use of these psychotropic drugs be playing a role?  Though this factor is not discussed in, the evidence is overwhelming.  A new database, SSRI Stories (www.ssristories.com), collects cases of violent events, such as school shootings and workplace violence, as well as suicides, that seem to be correlated to these antidepressant medications.  The ever-growing “military” category definitely raises the question that the media does not – are these suicides linked to antidepressant use or misuse?

As in this clip, the economy is often blamed, and medication is not spoken of:

It is time for these stories to be told.  Captain Roselle M. Hoffmaster, a 32 year-old army surgeon, was described by her mother and husband as the last person they would expect to kill herself.  Hoffmaster was diagnosed with depression and prescribed Zoloft in the United States, though she was happy in her marriage, career, and never contemplated suicide.  She stopped taking the medication – not weaning off Zoloft but simply not taking the pills, weeks before she fatally shot herself in the head after a hard day at work. 

A 23 year-old, already prescribed Zoloft, Donald Woodward, had his dosage of Zoloft doubled while under V.A. medical care because of suicide attempts and a diagnosis of major depression, after he killed three Iraqis, and his lieutenant died.  No follow-up appointment was scheduled, and by the end of the month Woodward did the same thing – because of unpleasant Zoloft side effects, instead of weaning off Zoloft, he simply stopped taking the pills.  He killed himself soon after.  The young veteran’s wife is suing the U.S. government, maintaining that she should have been made aware of things like missed or cancelled appointments and changes in medication.   

Preventing Military Suicides Related to SSRIs

SSRI antidepressants carry the warning that they may lead to thoughts and acts of suicide in young adults, defined as people age 24 and younger.  The prescription of these powerful medications to people in this age group who are going into combat should be seriously reconsidered.  Furthermore, the dire importance of weaning off Zoloft or any SSRI must be stressed by whoever is prescribing the medication. 

It is impossible to say whether or not the broad use of antidepressants for the first time during the Iraq and Afghanistan wars are responsible for the heightened number of suicides, though it is also hard not to correlate the two factors after reviewing the evidence.  Awareness is key, and this has not been discussed in the media.  There is still a stigma around mental illness and medications, combined with military culture that notoriously pokes fun at anyone who gets emotional, this possibility goes unmentioned.  One thing is clear – that weaning off Zoloft slowly is incredibly important.  If this was known by Hoffmaster and Woodward, they may likely still be alive.

Why do you think so many military members and veterans are taking their lives?

Solai LK, Mulsant BH, & Pollock BG (2001). Selective serotonin reuptake inhibitors for late-life depression: a comparative review. Drugs & aging, 18 (5), 355-68 PMID: 11392444

Originally posted 2013-02-28 11:25:30. Republished by Blog Post Promoter

Be Sociable, Share!

    Recommended Posts